Complications of blood transfusions

November 14, 2012 | By | Reply More

Complications of blood transfusions

General problems of all blood transfusions include the following:
● Acute haemolytic reaction
● Delayed haemolytic transfusion reaction
● Febrile non-haemolytic transfusion reaction
● Transfusion-associated infections
● Increasing costs
● Anaphylaxis
● Immunomodulatory effects
● Iron overload
● Fluid overload.

Acute haemolytic reaction

When incompatible RBCs are transfused, they can react with anti-A or anti-B antibodies present in the plasma. If a patient receives the incorrect blood, there is roughly a one in three chance of ABO incompatibility. Typically the most serious reaction is when a patient with blood group O receives group A red cells. The most common reason for transfusing incompatible RBCs is human error, which is more frequent in emergency situations. Errors in bloodtransfusion usually involve faults in requesting blood or sampling patients, laboratory errors, or mistakes in collecting or administering blood. It is vital to adhere to hospital protocols for transfusion products in order to minimise risk.

Clinical signs of acute haemolytic reaction include the following:
● Hypotension
● Tachycardia
● Tachypnoea
● Chest, flank or abdominal pain
● Discomfort at the site of transfusion
● Urticaria.

If there is any suspicion of acute haemolysis, the transfusion must be stopped immediately and the reaction reported to the blood bank. A post-transfusion sample and any unused blood should be sent to the blood bank for analysis. The patient should be vigorously resuscitated
with crystalloid fluids to maintain an adequate urine output and blood pressure. Inotropic support is required in prolonged hypotension. The majority of patients need intensive care support. Serious complications include renal failure and DIC; these are secondary to the production of immune complexes that lyse RBCs and subsequently release tissue factor. There is a high chance of fatality in a major ABO-incompatible reaction.

Delayed haemolytic transfusion reaction

This is more common (approximately one in 1000) than an acute haemolytic reaction and occurs more than 24 h post-transfusion. It is seen in patients in whom previous transfusions or pregnancy have primed the immune system against an antigen on transfused RBCs. This may not be detectable on routine blood bank screening. Many delayed haemolytic reactions are not recognised, but they should be suspected in patients with fever, jaundice and low haemoglobin despite transfusion. Treatment is not usually necessitated.


A rare but potentially life-threatening complication of transfusion is anaphylaxis. Patients with a severe immunoglobulin A (IgA) deficiency and IgA antibodies have a critical allergic response if exposed to IgA in donor blood. Anaphylaxis can also occur when individuals with prior sensitisation to an antigen producing immunoglobulin E (IgE) antibodies are subsequently re-exposed in donor blood to the same antigen.

Clinical features of anaphylaxis include the following:
● Hypotension
● Tachycardia
● Bronchospasm and stridor
● Periorbital and laryngeal oedema
● Urticaria
● Cardiac arrhythmia
● Shock and cardiac arrest.

Management includes the immediate cessation of the transfusion, reporting the reaction to the blood bank, and returning any unused units. Supportive care includes intravenous chlorphenamine (chlorpheniramine), oxygen and salbutamol nebulisers. Adrenaline (epinephrine) is indicated in life-threatening hypotension. If further blood transfusions are required in patients with anti-IgA antibodies, saline-washed RBCs should be used from IgA-deficient donors and advice taken from the blood bank.

Massive blood transfusion

A massive blood transfusion due to uncontrolled bleeding is a known complication of trauma and surgery. It is defined as the replacement of the total blood volume of the patient within 24 h. An alternative definition is the replacement of 50 per cent of the total blood volume within 3 h. Before blood is given, initial resuscitation of the patient with crystalloid or colloid fluids and full blood sampling should be undertaken. Although a massive blood transfusion is vital for the treatment of hypovolaemic shock and subsequent multiorgan failure, there are recognised complications, including the following:
● Acute haemolytic reaction
● Coagulopathy
● Transfusion-related acute lung injury (TRALI)
● Hyperkalaemia (storage at 4 °C significantly increases extracellular potassium)
● Ionised hypocalcaemia (due to citrate toxicity; causes reduced myocardial contractility, vasodilation and exacerbation of bleeding; corrected with intravenous calcium chloride)
● Hypothermia
● DIC.


During a massive blood transfusion, coagulopathy is a multifactorial event involving interactions between RBCs, fibrinogen and platelets plus fluid replacement, hypothermia and diminished coagulation factors. Hypothermia is generally seen in trauma scenarios and significantly contributes to coagulopathy. It should be treated aggressively and prevented. In surgery coagulopathy is often related to decreased coagulation factors due to dilution, compared with DIC in a trauma situation. Red blood cells have an important role in coagulation as they affect platelet margination and function. To prevent coagulopathy, evidence suggests that the optimal haematocrit needs to be about 35 per cent. Fresh frozen plasma and cryoprecipitate are both recommended in massive transfusions to keep PT and activated partial thromboplastin time (APTT) ratios within 1.5 of normal and a fibrinogen concentration of least 1.0 g/L in plasma. Four units of FFP will usually raise the clotting factors to 30 per cent of normal. Platelets are important to control microvascular bleeding.

Transfusion-related acute lung injury

Transfusion-related acute lung injury is defined as acute respiratory distress with hypoxia and non-cardiogenic pulmonary oedema related to plasma-containing blood products. This is the foremost cause of transfusion-related morbidity and mortality in the UK. The risk of TRALI is
five times higher following the administration of FFP or platelets than after administration of RBCs.

The pathogenesis of TRALI is still under debate. The activation and sequestration of neutrophils within the lungs is the primary pathological event in TRALI. Recipient factors such as recent surgery or infection cause the release of cytokines and encourage neutrophils to attach to the pulmonary vascular endothelium. Antibodies from transfusion products; the majority anti-leucocyte antibodies (anti-HLA) plus anti-granulocyte antibodies (anti-HNA) then prime neutrophils. Biologically active mediators within blood products such as soluble CD40L
and bioactive lipids can also activate neutrophils.

Donor antibodies are most commonly from multiparous women due to increased contact with paternal antigens during pregnancy. If feasible, samples from donors implicated in a case of TRALI should be tested for autoantibodies. Male donors are now used to produce FFP in the
UK when possible.

Transfusion-related acute lung injury remains a clinical diagnosis supported by radiological and laboratory tests. Respiratory distress must have occurred within 6 h of a transfusion to confirm the diagnosis. Treatment is mainly supportive, aiming to maintain good oxygenation. Ventilatory support should be considered early. The majority of patients improve within 48–96 h, although mortality is still 5–10 per cent.

Tags: , , , , , , , , , ,

Category: Medical, Physiology

WARNING: Any unauthorised use or reproduction of content for commercial or any purposes is strictly prohibited and constitutes copyright infringement liable to legal action.